Iowa, 2024

Funnel Clouds in Iowa, July 21, 2024

July 21, 2024 · NWS OAX · 2 events in 1 county or zone

Isolated convection across northeast Nebraska brought an instance of flash flooding in Cedar County where a trained spotter reported water flowing over multiple county roads. There was also a funnel cloud the following day that received a lot of social media attention that developed over Norfolk.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

Isolated convection across northeast Nebraska brought an instance of flash flooding in Cedar County where a trained spotter reported water flowing over multiple county roads. There was also a funnel cloud the following day that received a lot of social media attention that developed over Norfolk. Additional funnels clouds were noted in Monona County the evening of the 21st.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Jul 21, 5:01 PM CST, 1 minute earlier. Its key messages:

  • An extended stretch of cooler-than-average temperatures will continue today before increasing through the week.
  • Scattered showers are possible today and Monday before drier weather builds in alongside the warmer temps.
Area forecast discussion, Jul 21, 5:01 PM CST, 1 minute before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
601 PM CDT Sun Jul 21 2024

.KEY MESSAGES...

- An extended stretch of cooler-than-average temperatures will continue
  today before increasing through the week.

- Scattered showers are possible today and Monday before drier
  weather builds in alongside the warmer temps.

&&

.DISCUSSION...
Issued at 206 PM CDT Sun Jul 21 2024

Short Term (Today and Tomorrow)

The upper level pattern continues to encompass a closed low over
northern Quebec and a ridge over the western CONUS. Broad troughing
between these two features brings northerly upper level flow to much
of a the area. A weak cut off low in eastern Iowa continues its slow
trek to the southeast. Visible satellite this afternoon shows
widespread shallow cumulus across eastern Nebraska with a line of
agitated cumulus along a weak surface boundary in northeast
Nebraska. Scattered showers and thunderstorms will be possible
this afternoon, especially in northeast Nebraska (PoPs 10 to
35%). Marginal CAPE and weak shear should keep away any
potential for severe storms. Surface vorticity along the
aforementioned boundary in northeast Nebraska could be
sufficient enough to allow the development of a few brief funnel
clouds this afternoon during peak daytime heating. Highs this
afternoon will approach the low 80s in most areas. PoPs will
taper off through the evening. Another night of light winds is
expected to bring fog to much of northeast Nebraska and
northwest Iowa during the early morning hours.

Monday might feel a little bit like Groundhog Day. Highs are once
against expected in the low 80s. Scattered showers and thunderstorms
will be possible again throughout the day. Pops are in the 15 to 30
percent range. Wildfire smoke could make its way to the area from
the northwest, but the odds of seeing any near-surface smoke remains
low. PoPs will decrease again during the evening and overnight hours.

Long Term (Monday through Saturday)

Tuesday morning could see some additional lights rain showers,
primarily in western Iowa, as the aforementioned cut off low
departs. The remainder of the week will see a thermal ridge shifting
into the Central Plains. Temperatures will gradually rise through
the week with highs in the mid 80s expected by Wednesday and the 90s
possible by next weekend. No widespread precipitation chances are
currently in the long range forecast.

&&

.AVIATION /00Z TAFS THROUGH 00Z TUESDAY/...
Issued at 554 PM CDT Sun Jul 21 2024

Fog is expected to develop again tonight across much of eastern
Nebraska and western Iowa. Current guidance appears to be too
quick to clear fog out, so have opted to include an extra hour
or two of fog between 13Z and 15Z at all TAF sites. Localized
fog may linger through 17Z in northeast Nebraska (KOFK), though
coverage and potential is too low to include in TAFs at this
time. Portions of northeast Nebraska and west-central Iowa
(KOFK) may also see patchy dense fog (visibilities down to 3/4
of a mile) develop between 10Z and 14Z, though coverage and
predictability at this time appear too low to include in TAFs.
Besides fog, winds will remain calm (under 5 knots), and
generally out of the south of the duration of the forecast
period.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...None.
IA...None.

&&

DISCUSSION...Wood
AVIATION...Darrah
Hazardous weather outlook, Jul 21, 12:38 PM CST, 4 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
138 PM CDT Sun Jul 21 2024

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-220845-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
138 PM CDT Sun Jul 21 2024

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.

.DAY ONE...This Afternoon and Tonight

Scattered showers and non severe thunderstorms will be possible
this afternoon.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Fog may lead to reduced visibility in northeast Nebraska early
Monday morning. Scattered shower and thunderstorms will continue
through Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected.

The radar

The Omaha radar (KOAX), 97 km away, was scanning. The volume nearest the first event began at 23:00 UTC.

Open the radar archive at this moment

Event by event

2 funnel cloud. Local standard time, as filed.

Funnel Cloud, Monona

When
July 21, 5:02 PM CST
Where
Monona County, 5 mi NW of Whiting
Reported by
Public
Coordinates
42.181, -96.219

The office received a delayed report of a rope funnel cloud from the public.

Funnel Cloud, Monona

When
July 21, 5:35 PM CST
Where
Monona County, Blencoe
Reported by
Social Media
Coordinates
41.930, -96.080

The office received multiple photos of a funnel cloud via social media.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2024Every state in 2024This day in weather historyWarnings in Iowa, July 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1206716, 1206717.